Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS North Platte, NE

July 17, 2017Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2017, 9:18 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 9:18 PM MDT (03:18 UTC)
Expired
Jul 17, 2017, 10:00 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 9:26 PM MDTTSTM WND GST 571 E Gordon, NE
Jul 17, 9:30 PM MDTTSTM WND GST 60Gordon, NESOUTH SIDE OF GORDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 3.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS53 KLBF 180318
SVRLBF
NEC031-161-180400-
/O.NEW.KLBF.SV.W.0134.170718T0318Z-170718T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
918 PM MDT MON JUL 17 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...
  Northeastern Sheridan County in the Panhandle of Nebraska...

* Until 1000 PM MDT

* At 917 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles southeast of Batesland to near Gordon to
  near Rushville, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gordon, Merriman, Clinton, Billys Lake, Lone Butte, Irwin, Highway
  27 crossing the Niobrara River, Intersection of Highway 20 and
  Irwin Road, Shell Lake State Wildlife Management Area, Rock Hill,
  Bayonne, Intersection of Highway 27 and Mills Road, Hoover Lake and
  Highway 61 Crossing The Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 92 and 141.
 Highway 61 between mile markers 218 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4300 10152 4241 10205 4275 10249 4300 10221
TIME...MOT...LOC 0317Z 308DEG 33KT 4298 10201 4289 10223 4276 10240 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
473 
WWUS53 KLBF 180350
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
950 PM MDT MON JUL 17 2017

NEC031-161-180400-
/O.CON.KLBF.SV.W.0134.000000T0000Z-170718T0400Z/
Cherry NE-Sheridan NE-
950 PM MDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...

At 949 PM MDT, severe thunderstorms were located along a line
extending from near Merriman to 6 miles southeast of Gordon, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gordon, Merriman, Hoover Lake, Highway 61 Crossing The Niobrara
River, Irwin, Highway 27 crossing the Niobrara River, Intersection of
Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area,
Rock Hill, Bayonne and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 101 and 141.
 Highway 61 between mile markers 218 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4300 10152 4241 10205 4276 10230 4300 10221
TIME...MOT...LOC 0349Z 296DEG 20KT 4293 10176 4284 10198 4271 10215 

HAIL...0.75IN
WIND...60MPH
 
$$

Taylor
507 
WWUS53 KLBF 180357
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
957 PM MDT MON JUL 17 2017

NEC031-161-180407-
/O.EXP.KLBF.SV.W.0134.000000T0000Z-170718T0400Z/
Cherry NE-Sheridan NE-
957 PM MDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 1000 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4300 10152 4241 10205 4276 10230 4300 10221
TIME...MOT...LOC 0357Z 308DEG 33KT 4289 10169 4280 10191 4267 10208 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:26 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 17, 5:26 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon Jul 17 2017

Thunderstorm chances to continue tonight, mainly east of a line
from Stockville through Arnold and Bartlett. Given high
precipitable water vales near 1.5 inches, heavy rainfall will be
the primary focus for the far eastern zones. There will also be
isolated storms possible further west, from the influence of the
upper trough as it moves from central and south central Nebraska
into eastern Nebraska overnight. On Tuesday, another hot day.
Highs from 90 to 95 north central and 95 to 102 south. A backed
east to southeast will maintain dewpoints in the upper 60s to near
70 east, with upper 50s western Sandhills. The combination of
heat and humidity will cause heat indices to reach the upper 90s
east and southwestern zones. The highest values look to be across
Chase, Hayes and Frontier County, reaching 100 to as high as 105.
These counties will be in a heat advisory from 18z-01z. Other
areas across the southeast will approach 100 degree heat index
values. A slight chance for thunderstorms as a weak frontal
boundary becomes draped across the central forecast area. A few
storms could become strong during the late afternoon hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon Jul 17 2017

Thunderstorm chances Tuesday evening from southwest Nebraska into
the central and eastern zones. Models suggest the better chance
for thunderstorms will be east of Valentine through Broken Bow. A
few storms could become strong.

Wednesday shaping up to be the hottest day of the week, as the
upper ridge intensifies across the Central Plains, and the
frontal boundary refocuses near the South Dakota border. Most
areas are likely to reach 100 degrees, with southwest Nebraska
into the central sandhills reaching as hot as 105. Many areas are
likely to reach 100 degrees or high heat indices. A chance for
thunderstorms Wednesday night across north central Nebraska, which
will be near the stalled frontal boundary and on the northern
periphery of the upper ridge.

There will chances for thunderstorms over portions of the
forecast area each day Thursday through Monday. The main upper
ridge will migrate into the Southern Plains and southeastern U.S.,
and bring monsoonal moisture into the region through at least
Saturday. The northern stream will become more active, and bring
better chances for thunderstorms late afternoon and overnight each
day. Models diverge by Sunday and Monday, as the European model
builds the upper ridge back into the Plains. Highs to remain
hot on Thursday from the mid to upper 90s north and upper 90s to
low 100s south. Still in the 90s Friday, then upper 80s to lower
90s Saturday, and upper 80s by next Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM CDT Mon Jul 17 2017

Thunderstorms will be possible in the vicinity of the KLBF and
KVTN terminals through 02z this evening. Expect scattered high
clouds ranging from 15000 to 20000 FT AGL thereafter. Winds will
be gusty from the south and southeast at up to 20 KTS this
evening, diminishing after sunset.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Tuesday for NEZ069>071.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 17, 2:59 PM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
359 PM CDT Mon Jul 17 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-182100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
359 PM CDT Mon Jul 17 2017 /259 PM MDT Mon Jul 17 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms capable of heavy rainfall are possible this
evening, mainly southeast of a line from Stockville to Arnold
to Bartlett. Isolated strong to briefly severe thunderstorms
capable of hail and strong wind gusts are also possible across the
entire outlook area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Isolated strong to briefly severe thunderstorms will be possible
again Tuesday afternoon and evening, mainly along and north of
Interstate 80. A few storms could produce large hail and damaging
winds. Heat index values will exceed 100 degrees Tuesday afternoon
and early evening across far southwest Nebraska. Heat index
values will also likely exceed 100 degrees on Wednesday through
Thursday across parts of western Nebraska.

While thunderstorm will be possible at times Wednesday and beyond
mainly in the afternoon and evening, the risk of severe
thunderstorms is low at this time.

Thunderstorms will continue to be capable of sparking grass fires
from cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Jul 17, 7:50 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     FLOOD            9 W EUSTIS              40.67N 100.21W
07/17/2017                   FRONTIER           NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER OVER ROAD 408 SOUTH OF
            FARNAM EARLIER THIS EVENING. CURRENTLY THERE IS NO LONGER
            WATER OVER THE ROAD, BUT IT HAS BEEN BARRICADED FOR THE
            NIGHT.

&&

CBUTTLER
Local storm report, Jul 17, 9:17 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             13 NW GORDON            42.94N 102.39W
07/17/2017  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH AT THIS LOCATION ALONG WITH QUARTER
            SIZE HAIL.

&&

CBUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:18 PM MDTSevere Thunderstorm WarningLBFCherry57 min
Jul 17, 8:50 PM MDTSevere Thunderstorm WarningLBFSheridan40 min
Jul 17, 10:17 PM MDTSpecial Weather StatementLBFCherry43 min
Jul 17, 10:40 PM MDTSpecial Weather StatementLBFCherry50 min
Jul 17, 11:00 PM MDTSpecial Weather StatementLBFSheridan45 min
Jul 18, 12:56 AM MDTSpecial Weather StatementLBFDawson34 min
Jul 18, 2:19 PM MDTHeat AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 19 more29 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.